Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 1, 2012, 4:41 AM CDT for 5 counties in Minnesota. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2012, 4:41 AM CDT (09:41 UTC)
- Expired
- May 1, 2012, 6:00 AM CDT
- In force
- 79 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
535
WWUS83 KMPX 010941
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CDT TUE MAY 1 2012
MNZ041>044-047>050-011100-
BENTON-DOUGLAS-MILLE LACS-MORRISON-POPE-STEARNS-STEVENS-TODD-
441 AM CDT TUE MAY 1 2012
...THUNDERSTORMS MOVING ACROSS DOUGLAS...MORRISON...POPE...STEARNS...STEVENS
AND TODD COUNTIES THROUGH 600 AM CDT...
AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS FROM ALEXANDRIA TO GLENWOOD. THESE STORMS WERE MOVING EAST
AT 30 MPH AND COULD AFFECT LONG PRAIRIE AND LITTLE FALLS.
HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
ACTIVITY. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL MINNESOTA
THROUGH 6 AM AND TRACK FROM ALEXANDRIA TOWARD LITTLE FALLS.
LAT...LON 4616 9436 4616 9382 4620 9380 4620 9379
4582 9378 4547 9617 4577 9611 4577 9577
4612 9576 4611 9516 4623 9516 4624 9439
TIME...MOT...LOC 0936Z 257DEG 28KT 4596 9526
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 1, 4:03 AM CDT, 38 minutes earlier.
Area forecast discussion, May 1, 4:03 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 403 AM CDT TUE MAY 1 2012 .DISCUSSION... TODAY AND TONIGHT...SFC ANALYSIS HAS A LOW PRES CENTER OVER THE WRN DAKOTAS WITH A WEAK SFC TROUGH EXTENDING ESE THRU SD INTO FAR SW MN. ALOFT...A FAIRLY PROGRESSIVE WSW-ESE UPPER FLOW IS IN PLACE WITH THE UPPER JET STREAKING OVER THE DAKOTAS INTO NRN MN. SCATTERED LGT-MOD SHOWERS ARE PROGRESSING EWD THROUGH CENTRAL MN INTO NW WI THIS MRNG ALONG A BAND OF HEIGHTENED LOW LEVEL MOISTURE CONVERGENCE AND ISENTROPIC LIFT NEAR THE SFC TROUGH. THESE SHOWERS WILL GRADUALLY LIFT N AS THE TROUGH DEVELOPS INTO A WMFNT THAT WILL LIFT N THROUGH MN AND WI. PRONOUNCED SLY SFC FLOW WILL BECOME FURTHER ENHANCED DUE TO THIS FEATURE...WHICH WILL BRING IN ADDITIONAL LOW LEVEL MOISTURE WHICH WILL INCREASE INSTABILITY ALONG WITH STRONGER LOW- TO MID- LEVEL FLOW WHICH WILL INCREASE SHEAR. THERE IS SOME MODEL DISCREPANCY AS TO HIGH IDEALLY THE MOISTURE INCREASE WILL TIME WITH THE GREATER SHEAR AT H85-H70...BUT THE BOTTOM LINE IS THAT THE INGREDIENTS ARE COMING TOGETHER FOR WHAT COULD PRODUCE SEVERE THUNDERSTORMS THIS EVENING THROUGH THE EARLY MORNING HOURS...PARTICULARLY OVER WRN AND NRN PORTIONS OF THE WFO MPX CWFA. DEWPOINTS WILL RISE INTO THE UPPER 50S AND LWR 60S...PUSHING SBCAPES INTO THE 1000-2000 J/KG RANGE. OF PARTICULAR NOTE IS INCREASING HELICITIES NEAR THE WMFNT BOUNDARY LATER TODAY...WHICH WHEN ALIGNED WITH GREATEST INSTABILITY PUTS THE HIGHEST TORNADO THREAT INTO CENTRAL MN /OR FAR NRN PORTIONS OF THE MPX CWFA/. THE THREAT FOR LARGE HAIL/DMGG WINDS COMES LATER THIS EVENING AND TONIGHT AS STORMS LOOK TO TAKE ON A QLCS-TYPE STRUCTURE AND PROGRESS EWD THROUGH CENTRAL-SRN MN INTO FAR WRN WI. WITH LEFTOVER INSOLATION AVAILABLE ALONG WITH GENERALLY WEAK CAPPING THROUGHOUT THE DAY...WRN PORTIONS OF THE CWFA LOOK TO BE MOST SUSCEPTIBLE TO SEVERE WX. HENCE...HAVE INCLUDED SEVERE WX WORDING IN BOTH TEXT AND GRAPHICAL PRODUCTS FOR THESE AREA. CONFIDENCE DROPS IN SEVERE WX POTENTIAL FOR THE ERN HALF OF THE AREA...INCLUDING THE TWIN CITIES METRO...BUT IT IS CERTAINLY A NON-ZERO THREAT. AS FOR TEMPERATURES...THE WMFNT LIFTING N WILL ALLOW HIGHS TO CLIMB TO THE 70-80 DEGREE RANGE AND THIS WILL BE FOLLOWED BY QUITE THE MILD NIGHT TONIGHT WITH LOWS IN THE MID 50S TO MID 60S. WEDNESDAY AND THURSDAY...SHOWERS AND TSTMS WILL LIKELY BE ONGOING AT THE START OF THE PERIOD AS THE WMFNT WILL BE WELL N OF THE MPX CWFA WITH ITS ASSOCIATED CDFNT SHIFTING E FROM THE ERN DAKOTAS INTO WRN MN. THOUGH THERE IS SOME CONCERN THAT ANY ONGOING TSTMS COULD ROB ENERGY FOR LATER STORMS...THE PREVAILING THINKING IS THAT SUFFICIENT INSTABILITY WILL BE AVAILABLE LATER IN THE DAY WITHIN AN ENVIRONMENT THAT WILL FEATURE STEEP LAPSE RATES AND CONTINUED HEIGHTENED SHEAR. THIS SHOULD ALLOW ADDITIONAL TSTMS TO SPARK WED AFTN AND EVENING...WITH A CONTINUED THREAT OF SEVERE TSTMS. ENHANCING THE THREAT FOR SERN MN INTO WRN WI WILL BE THAT THE CDFNT LOOKS TO STALL OUT WED AND WED NIGHT...ALLOWING A PATHWAY FOR TSTMS TO DRIFT ENE THROUGH THE PERIOD. THE CDFNT WILL DROP S OF THE AREA BY THU MRNG...BRINGING TO AN END THE THREAT FOR SEVERE WX BUT THERE STILL LOOKS TO BE GENERIC TSTMS FOR THE AREA. EVEN WITH THE LOSS OF STRONGER DYNAMICS...ELEVATED INSTABILITY WILL STILL BE PRESENT WITH HIGHS IN THE LOW-MID 70S AND DEWPOINTS APPROACHING 60. FRIDAY THROUGH MONDAY...THE UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS SEVERAL MID- AND UPPER- LEVEL DISTURBANCES ALONG WITH A LINGERING NEARBY FRONT WITHIN A CONTINUED MOIST/UNSTABLE ENVIRONMENT. THIS WILL PRODUCE PERIODS OF SHWRS/TSTMS THROUGHOUT THE PERIOD. TEMPERATURES WILL TAKE A NOTICEABLE DROP OVER THE WEEKEND AS UPPER LEVEL FLOW SHIFTS TO MORE NW-SE...BRINGING IN HIGHS THAT WILL FALL BACK TO THE LOW- MID 60S FOR THE START OF NEXT WEEK AND LOWS THAT DROP TO THE 40S. && .AVIATION... /06Z TAF ISSUANCE/ AN ELONGATED AREA OF LOW PRESSURE STRETCHES FROM EASTERN MONTANA INTO THE SOUTHERN PLAINS. THIS SYSTEM WILL CONTINUE TO MOVE EAST OVER THE UPPER MIDWEST BY TUESDAY EVENING. THE LATEST SATELLITE IMAGERY SHOWED SOME MID/HIGH CLOUDS ADVANCING AHEAD OF IT...INTO THE UPPER MIDWEST. RADAR COMPOSITES SHOWED A COUPLE OF AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE EASTERN DAKOTAS...AND THESE SHOWERS AND STORMS WILL CONTINUE TO DEVELOP OVER WESTERN AND CENTRAL MN DURING THE OVERNIGHT HOURS. WEATHER CONDITIONS WILL REMAIN VFR THROUGH THE BALANCE OF THE NIGHT. SFC WINDS LATER TONIGHT AND TUESDAY WILL INCREASE OUT OF SOUTH AT 15 TO 25 KNOTS. A WARM FRONT WILL LIFT NORTH OVER WEST CENTRAL AND SOUTH CENTRAL MN BY MID AFTERNOON TUESDAY. STRONG THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON AND EVENING OVER MUCH OF THE FORECAST AREA. CLOUDS ASSOCIATED WITH MORNING SHOWERS WILL SLOW THE DESTABILIZATION OF THE ATMOSPHERE OVER THE AREA EARLIER IN THE AFTERNOON. CEILINGS AND VISIBILITIES LOWERING TO MARGINAL VFR AND POSSIBLY IFR CONDITIONS IN THUNDERSTORMS... ESPECIALLY BETWEEN 400 PM AND 900 PM. KMSP...MID/HIGH CLOUDS INCREASING OVER THE AREA OVERNIGHT. SFC WINDS BECOMING SOUTHERLY AND INCREASING TO 10 TO 15 KNOTS. AN ISOLATED SHOWER DEVELOPING AFTER 500 AM TUESDAY. THE THREAT OF THUNDERSTORMS WILL BECOME MORE FAVORABLE DURING THE LATE AFTERNOON AND EVENING TUESDAY...AS AIRMASS DESTABILIZE. WEATHER CONDITIONS WILL REMAIN VFR FOR THE MOST PART...EXCEPT TUESDAY EVENING...CONDITIONS LIKELY LOWERING TO MVFR OR IFR IN STRONG THUNDERSTORMS. OUTLOOK... TUESDAY NIGHT...MVFR-IFR WITH TSRA LIKELY. WEDNESDAY...VFR/MVFR WITH -TSRA POSSIBLE. THURSDAY...VFR/MVFR WITH -TSRA POSSIBLE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPC/JPR
Hazardous weather outlook, May 1, 4:19 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 419 AM CDT TUE MAY 1 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 020930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 419 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER CENTRAL AND WESTERN MINNESOTA...THEN GRADUALLY TRANSITION EAST INTO EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS ALONG WITH A SECONDARY HAZARD OF ISOLATED TORNADOES. THE TORNADO HAZARD WILL BE CONFINED TO MAINLY ALONG AND NORTH OF INTERSTATE 94 WHILE THE SEVERE THREAT OVERALL WILL BE GREATER ALONG AND WEST OF INTERSTATE 35. BEST TIMING FOR SEVERE WEATHER WILL BE AFTER 7 PM CDT AND LASTING THROUGH THE EARLY MORNING HOURS. MONITOR NOAA WEATHER RADIO OR TUNE INTO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION...FORECASTS AND WARNINGS ON THIS POTENTIALLY DANGEROUS SITUATION. ENSURE THAT THE WARNING ALARM FEATURE ON YOUR NOAA WEATHER RADIO IS TURNED ON AND BE SURE TO STAY INFORMED IF PARTICIPATING IN ANY OUTDOOR ACTIVITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS ACTIVITY. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE FORECAST EACH DAY THURSDAY ON THROUGH THE WEEKEND. THERE DOES NOT APPEAR TO BE AN ORGANIZED SEVERE THUNDERSTORM THREAT WITH THIS ACTIVITY BUT THERE IS A SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD PRODUCE HAIL OR STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH EARLY WEDNESDAY MORNING.
In the hours before
Special weather statement, May 1, 4:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CDT TUE MAY 1 2012
MNZ041>044-047>050-011100-
BENTON-DOUGLAS-MILLE LACS-MORRISON-POPE-STEARNS-STEVENS-TODD-
441 AM CDT TUE MAY 1 2012
...THUNDERSTORMS MOVING ACROSS DOUGLAS...MORRISON...POPE...STEARNS...STEVENS
AND TODD COUNTIES THROUGH 600 AM CDT...
AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS FROM ALEXANDRIA TO GLENWOOD. THESE STORMS WERE MOVING EAST
AT 30 MPH AND COULD AFFECT LONG PRAIRIE AND LITTLE FALLS.
HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
ACTIVITY. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL MINNESOTA
THROUGH 6 AM AND TRACK FROM ALEXANDRIA TOWARD LITTLE FALLS.
LAT...LON 4616 9436 4616 9382 4620 9380 4620 9379
4582 9378 4547 9617 4577 9611 4577 9577
4612 9576 4611 9516 4623 9516 4624 9439
TIME...MOT...LOC 0936Z 257DEG 28KT 4596 9526The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:12 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 33 min |
| May 1, 4:40 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 35 min |
| May 1, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 47 min |
| May 1, 4:46 PM CDT | Tornado Warning | MPX | Pope, Stearns | 44 min |
| May 1, 5:07 PM CDT | Tornado Warning | MPX | Sherburne, Stearns, Wright | 38 min |
| May 1, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 67 min |
| May 1, 5:09 PM CDT | Tornado Warning | MPX | Stearns | 36 min |
| May 1, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 32 min |
| May 1, 5:23 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 37 min |
| May 1, 5:38 PM CDT | Tornado Warning | MPX | Sherburne | 37 min |
| May 1, 5:44 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 46 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 52 min |
| May 1, 6:14 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Sherburne | 46 min |
| May 1, 6:25 PM CDT | Tornado Warning | MPX | Benton, Sherburne | 35 min |
| May 1, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 62 min |
| May 1, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 34 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.